Cureus
Small Bowel Obstruction Temporally Associated With an Unsupervised Transition From Tirzepatide to Semaglutide After a Prolonged Treatment Interruption: A Case Report
By Sandy Khair and Bola F. Habeb.
Abstract
Glucagon-like peptide-1 receptor agonists (GLP-1 RAs) are increasingly used for metabolic management, but their effects on gastrointestinal motility raise important considerations regarding treatment interruption and re-initiation.Resuming therapy at a previously used dose or transitioning between agents without gradual dose escalation may increase the risk of gastrointestinal adverse events.We describe a case of acute small bowel obstruction in a patient without diabetes who developed abdominal pain and obstructive symptoms 10 days after independently initiating semaglutide at 1 mg following a three-month interruption in tirzepatide therapy.Imaging demonstrated dilated small-bowel loops with air-fluid levels and a discrete transition point, without an identifiable hernia or mass.The obstruction resolved with conservative management, including nasogastric decompression.Although the temporal relationship raises concern for a potential contribution from GLP-1 RA-associated gastrointestinal dysmotility, the presence of a prior abdominal surgical history and a discrete transition point limits definitive attribution to medication exposure alone.



